Friday, April 29, 2011

So this is what denial looks like.

It should come as no surprise to anyone that chemotherapy consists of extremely toxic drugs. There are side effects of these drugs that go beyond the widely recognized hair loss and nausea. Cisplatin requires a hospital stay to be flushed out with fluids to prevent kidney damage. Doxorubicin requires a premedication to protect the heart as heart complications can occur from this drug. Vincristine can cause neuropathy, which was saw in January with Liam's droopy eye, but was corrected with limited use of the drug.

One side effect that has effected Liam and I have chose not to talk about was hearing loss. Liam has been seeing an audiologist since him cancer diagnosis in November because of this known side effect. In February the audiologist found the chemo has effected his hearing. Hoping is was more of a behavioral issue with testing a 1 year old, I did not say anything. Future ABRs confirmed a hearing loss although not as significant as originally thought.

It is only his high frequency hearing that has been effected. and he is only missing 3 speech sounds, /f/, /s/ and /th/. Both those are the most difficult sounds for children to learn and differentiate.

Bookmark and Share

1 comment:

  1. oh i am so sorry to read this! i hope it doesn't turn out to effect his future lifestyle too much... and whatever he has to do to learn to cope with it i'm sure he'll do great.